Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 355, NWS Springfield, MO

October 15, 2019Oregon County, Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 15, 2019, 6:50 PM CDT for Oregon County, Shannon County, Missouri. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 15, 2019, 6:50 PM CDT (23:50 UTC)
Expired
Oct 15, 2019, 7:30 PM CDT
In force
40 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Oregon County, MO, Shannon County, MO

The radar

The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 15, 6:53 PM CDTHAIL 1Montier, MOHAIL TO THE SIZE OF QUARTERS AND 40-50 MPH WINDS AT A MORTUARY NEAR MONTIER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

048 
WUUS53 KSGF 152350
SVRSGF
MOC149-203-160030-
/O.NEW.KSGF.SV.W.0355.191015T2350Z-191016T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
650 PM CDT Tue Oct 15 2019

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southwestern Shannon County in south central Missouri...
  Northeastern Oregon County in south central Missouri...

* Until 730 PM CDT.

* At 650 PM CDT, a severe thunderstorm was located near Birch Tree,
  or 8 miles east of Mountain View, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Winona...                         Birch Tree...
  Montier...                        Teresita...
  Wilderness...                     Greer...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3662 9121 3692 9166 3697 9166 3709 9159
      3699 9122 3683 9123 3682 9112 3680 9111
TIME...MOT...LOC 2350Z 294DEG 23KT 3698 9155 

HAIL...1.00IN
WIND...60MPH
 
$$

Lindenberg
1 follow-up statement
881 
WWUS53 KSGF 160030
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
730 PM CDT Tue Oct 15 2019

MOC149-203-160038-
/O.EXP.KSGF.SV.W.0355.000000T0000Z-191016T0030Z/
Shannon MO-Oregon MO-
730 PM CDT Tue Oct 15 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SHANNON AND
NORTHEASTERN OREGON COUNTIES WILL EXPIRE AT 730 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3662 9121 3692 9166 3697 9166 3709 9159
      3699 9122 3683 9123 3682 9112 3680 9111
TIME...MOT...LOC 0028Z 294DEG 23KT 3699 9158 

$$

Lindenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 15, 6:36 PM CDT, 14 minutes earlier.

Area forecast discussion, Oct 15, 6:36 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
636 PM CDT Tue Oct 15 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 141 PM CDT Tue Oct 15 2019

A cold front will make its way across the Ozarks through this
afternoon. Current observations place the cold front from just
north of Joplin to the Lake of the Ozarks and northeast to just
north of St. Louis. The front will move south east with showers
and thunderstorms expected to develop along and behind the front.

Instability ahead of the front was in the 800-1200j/kg range for
the most part through cloud cover was keeping instability in check.
The low level shear was rather limited however though there was
some good upper level jet support with a 115kt jet at 250mb over
the area. Southerly winds were brining in some low level moisture
but surface wind speeds of 10mph or less for the most part in
advance of the front will only bring in so much moisture. As a
result of the marginal ingredients in place ahead of the cold
front, SPC has areas south of I-44 in a Marginal Risk for
damaging winds up to 60mph and isolated hail to quarter size. Did
not see any reason to stray from this and have kept this for the
area this afternoon and evening.

The convection now occurring across northeastern Kansas appeared
to be occurring along the 850mb front. As this moves to the east
we may see rain fill in between the surface front and the current
850mb forced ongoing convection.

Temperatures will begin to fall post frontal as a rather cool
airmass moves in behind the front. Morning lows Wednesday will
fall into the upper 30s to around 40 degrees as skies clear. Cold
air advection will continue through the day with afternoon highs
only climbing into the middle 50s.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 141 PM CDT Tue Oct 15 2019

An upper level ridge will slide across the plains and over the
Ozarks for the later half of the week before sliding east of the
Ozarks by the weekend. This will allow for a warming trend with
highs in the 70s by Friday.

An upper level trough will then drag another front through the
area Friday night into Saturday morning. This will bring the next
chance for showers and isolated storms to the area.

Yet another, more potent, storm system and front then moves into
the area Sunday evening and brings additional showers and storms
to the area into Monday with another shot of cool air to start
next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 618 PM CDT Tue Oct 15 2019

VFR ceilings will be the rule beyond 00z for at least the SGF and
JLN terminals as skies gradually clear in wake of frontal passage.
Further south at the BBG terminal, MVFR ceilings could linger
until 03z before showers and thunderstorms push further eastward.
As high pressure settles in behind the front, skies will remain
clear into tomorrow.

Surface winds will be breezy this evening as 10-15 kt surface
winds come from the northwest. Then, as surface high pressure
continues to build in, surface winds will gradually diminish.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Albano
Hazardous weather outlook, Oct 15, 3:22 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
322 PM CDT Tue Oct 15 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-162030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
322 PM CDT Tue Oct 15 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.

DISCUSSION...

A cold front will move through the area today. A few storms will
develop this aftenroon into this evening along the front, south
of I-44. The main risk will be cloud to ground lightning. A few
of the strongest storms may be capable of hail to the size of
quarters and 60 mph winds across southern Missouri.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional showers and storms will be possible this weekend into
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight for areas
south of Interstate 44.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Special weather statement, Oct 15, 2:57 PM CDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Springfield MO
257 PM CDT Tue Oct 15 2019

MOZ066-067-152100-
Vernon MO-St. Clair MO-
257 PM CDT Tue Oct 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VERNON AND
NORTHWESTERN ST. CLAIR COUNTIES UNTIL 400 PM CDT...

At 256 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rich Hill, moving east at 25 mph.

Pea to nickel size hail and wind gusts of 30 to 40 mph will be
possible with this storm.

Locations impacted include...
Truman Lake...                    El Dorado Springs...
Appleton City...                  Lowry City...
Schell City...                    Harwood...
Tiffin...                         Johnson City...
Taberville...                     Monegaw Springs...

This includes Interstate 49 between mile markers 104 and 106.

LAT...LON 3820 9355 3789 9401 3790 9407 3805 9446
      3805 9424 3802 9423 3805 9421 3804 9419
      3806 9413 3804 9411 3805 9410 3803 9406
      3821 9405
TIME...MOT...LOC 1956Z 287DEG 22KT 3810 9425

Lindenberg
Special weather statement, Oct 15, 5:22 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Springfield MO
522 PM CDT Tue Oct 15 2019

MOZ080>082-091-092-152315-
Dallas MO-Wright MO-Laclede MO-Webster MO-Texas MO-
522 PM CDT Tue Oct 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WEBSTER...SOUTHEASTERN
DALLAS...WRIGHT...SOUTHERN LACLEDE AND WEST CENTRAL TEXAS COUNTIES
UNTIL 615 PM CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Conway, or 11 miles northwest of Marshfield, moving
east at 40 mph.

Pea to nickel size hail and wind gusts of 30 to 45 mph will be
possible with this storm.

Locations impacted include...
Marshfield...                     Morgan...
Conway...                         Dawson...
Hartville...                      Niangua...
Duncan...                         Phillipsburg...
Huggins...                        Twin Bridges...
Competition...                    Elkland...
Manes...                          Lynchburg...
Grovespring...                    Graff...
Olive...                          Rader...
Long Lane...                      Charity...

This includes Interstate 44 between mile markers 100 and 121.

LAT...LON 3710 9232 3741 9308 3742 9308 3741 9310
      3743 9314 3768 9295 3743 9207
TIME...MOT...LOC 2222Z 288DEG 35KT 3749 9300

Lindenberg
Special weather statement, Oct 15, 6:12 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Springfield MO
612 PM CDT Tue Oct 15 2019

MOZ096-104-105-160015-
Douglas MO-Ozark MO-Taney MO-
612 PM CDT Tue Oct 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OZARK...SOUTHWESTERN
DOUGLAS AND NORTHEASTERN TANEY COUNTIES UNTIL 715 PM CDT...

At 611 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Ava, moving southeast at 25 mph.

Penny to nickel size hail and wind gusts of 30 to 45 mph will be
possible with this storm.

Locations impacted include...
Gainesville...                    Wasola...
Brixey...                         Noble...
Willhoit...                       Hardenville...
Thornfield...                     Rome...
Sycamore...                       Squires...
Dora...                           Rockbridge...
Zanoni...

LAT...LON 3672 9285 3688 9276 3678 9217 3650 9241
TIME...MOT...LOC 2311Z 295DEG 20KT 3677 9272

Lindenberg
Special weather statement, Oct 15, 6:43 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Springfield MO
643 PM CDT Tue Oct 15 2019

MOZ097-098-106-160045-
Oregon MO-Howell MO-Shannon MO-
643 PM CDT Tue Oct 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHANNON...
NORTHEASTERN HOWELL AND NORTHEASTERN OREGON COUNTIES UNTIL 745 PM
CDT...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mountain View, moving southeast at 25 mph.

Penny to nickel size hail and wind gusts of 35 to 45 mph will be
possible with this storm.

Locations impacted include...
Mountain View...                  Winona...
Alton...                          Birch Tree...
Montier...                        Thomasville...
Teresita...                       Wilderness...
Greer...

LAT...LON 3694 9174 3705 9168 3705 9166 3710 9165
      3699 9122 3683 9123 3682 9112 3678 9111
      3670 9112 3653 9123
TIME...MOT...LOC 2342Z 294DEG 23KT 3699 9161

Lindenberg

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 2:57 PM CDTSpecial Weather StatementSGFSt. Clair63 min
Oct 15, 5:22 PM CDTSpecial Weather StatementSGFWright53 min
Oct 15, 6:12 PM CDTSpecial Weather StatementSGFOzark63 min
Oct 15, 6:43 PM CDTSpecial Weather StatementSGFOregon62 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.